Georgia seeing an alarming number of kids overdosing on this popular natural sleep aid

ATLANTA — Channel 2 Action News has learned that an alarming number of Georgia children are overdosing on the sleep aid melatonin.

The executive director of the Georgia Poison Center said it saw a more than 150% increase in melatonin poisonings in children under the age of 13 in the past five years.

In many cases, kids are eating too much of it because they think it’s candy.

“It helps me go to sleep,” said Toni Strachan, a teacher who said she uses melatonin from time to time. “Whenever I’m having a hard time going to sleep.”

Melatonin is natural and sold over the counter so it’s easy to get. But it doesn’t work for everyone.

“It gave me horrible nightmares,” said Amanda Quintero, a local mother.

[HAVE SOMETHING YOU WANT 2 INVESTIGATES TO LOOK INTO? Submit your stories ideas here]

Too much melatonin can be harmful for adults and especially for children.

Dr. Gaylord Lopez, the Executive Director of the Georgia Poison Center, called the increase in melatonin calls in children under the age of 13 alarming.

“In 2017, we had somewhere in the neighborhood of 700 calls. And when you look at 2021 last year, we had over 1,800. That’s two and a half times that’s a 151% increase,” Lopez said.

In many cases kids are eating melatonin gummies that look like vitamins or candy.

“A case we had just the other day was a 4-year-old who got 24 melatonin gummies because if you see here, they look like candy,” Lopez said.

“Kids will eat anything that looks like a snack,” Strachan said.

MORE STORIES FROM 2 INVESTIGATES:

Lopez said the most common side effects are drowsiness and lethargy, but that can lead to bigger problems.

“But if a kid is walking around and they’re drowsy, and they trip and fall and now have a head injury, then you’ve got a problem,” he said.

A new study published by the Centers for Disease Control and Prevention shows a big jump in melatonin poisonings in children across the country — up 530% in the last 10 years. Two children even died.

Here in Georgia, there haven’t been any deaths, but some children have ended up in the emergency room.

“And then the other situation where hospitalization occurred was lots of melatonin being ingested along with other prescription medication,” Lopez said.

Pharmacist Ira Katz owns the Little Five Points Pharmacy. He said some parents give their children melatonin to help them fall asleep.

But he said it should only be used in certain cases.

“Any children under the age of three should never be using it. Under the age of five, only with and actually all children in my opinion should discuss it with a health care provider,” Katz said.

Melatonin poisonings aren’t just happening to people.

“We’re even seeing pets getting into these bottles and overdosing as well,” Lopez said.

Adults can take steps to protect their children and pets.

“Make sure you follow the directions for dosage. After usage make sure you place these items up and out of the reach of children and your pets so that we can minimize poisoning,” Lopez said.

That is something Toni Strachan said she always does.

“It’s like really, really high like in a container with a lid. It’s like permanently locked and out of the way,” Strachan said.

Lopez said melatonin poisonings were rising before the pandemic. He said there’s been a lot of interest on social media about melatonin in the past few years.

But he said an increase in sleep problems during the pandemic likely is playing a role too.

IN OTHER NEWS: